Tornadoes · United States · Colorado · 2002
F0 tornado, Hartman, Colorado, June 19, 2002
This F0 tornado ran 0.1 miles across Prowers County on June 19, 2002, touching down at 3:45 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 19, 2002
- Touchdown
- 3:45 PM MDT (21:45 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Prowers County
- Touchdown point
- 38.120, -102.180
- Lift-off point
- 38.120, -102.180
- Record number
- 742
What the Weather Service recorded
A brief landspout tornado caused no known damage.
A brief landspout tornado caused no know damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:37 UTC | 01:30 UTC | Severe Thunderstorm Warning | PUB |
| 01:34 UTC | 02:40 UTC | Severe Thunderstorm Warning | PUB |
| 02:41 UTC | 04:00 UTC | Severe Thunderstorm Warning | PUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:15 PM MDT, 30 minutes earlier.
Area forecast discussion, Jun 19, 3:15 PM MDT, 30 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
315 PM MDT WED JUN 19 2002
...NORTHEAST WINDS/HIGHER HUMIDITIES MOVING THROUGH NORTHERN/EASTERN
PORTIONS OF THE HAYMAN FIRE...
...COLD FRONT WILL CONTINUE MOVING THROUGH THE FIRE TONIGHT...
...RED FLAG WARNING WILL REMAIN UNTIL 6 PM MDT FOR ALL OF
SOUTHEAST/SOUTH CENTRAL COLORADO...
...POTENTIAL FOR DRYLINE SEVERE STORMS EXTREME SOUTHEAST PLAINS THIS
EVENING...
RAWS DATA AND REPORT FROM WFO PUEBLO IMET ON THE HAYMAN FIRE
INDICATE NORTHEAST WINDS/HIGHER HUMIDITIES ARE MOVING THROUGH
NORTHERN AND EASTERN PORTIONS OF THE HAYMAN FIRE. THIS SHOULD BEGIN
TO HELP FIRE FIGHTING EFFORTS AFTER INITIAL BURSTS OF EAST TO
NORTHEAST WIND THIS EVENING. RED FLAG WARNING WILL REMAIN IN EFFECT
LATE THIS AFTERNOON...BUT BE ALLOWED TO EXPIRE AT 6 PM.
OVERNIGHT...COLD FRONT SHOULD MAKE GOOD PROGRESS SOUTHWARD ACROSS
EASTERN HALF OF CWA...ALLOWING FOR GOOD TO EXCELLENT RELATIVE
HUMIDITY RECOVERY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. NOT AS
MUCH RECOVERY IS EXPECTED TO MAKE IT WEST OF THE SANGRE DE CRISTOS.
ADDITIONALLY...THERE IS EVEN A SLIGHT CHANCE FOR SOME SHOWERS OR
THUNDERSHOWERS LATER TONIGHT ACROSS ZONES 67/72 (TELLER AND NORTHERN
EL PASO COUNTY).
OTHER THREAT THIS EVENING IS FOR SEVERE WEATHER VICINITY OF DRYLINE
ACROSS THE EXTREME SOUTHEAST PLAINS. ONE WARNING ISSUED THUS FAR.
PRIMARY THREATS APPEAR TO BE DAMAGING WIND GUSTS AND LARGE HAIL.
THURSDAY/THURSDAY NIGHT STILL LOOKS LIKE A DAY OF RELIEF FOR FIRE
FIGHTING EFFORTS ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH
CONSIDERABLY HIGHER HUMIDITIES...COOLER AIR...AND A FAIRLY GOOD
CHANCE AT SEEING SOME SHOWERS OR THUNDERSTORMS IN THE AFTERNOON.
WESTERN AREAS (WEST OF THE SANGRES) WILL NOT LIKELY DO AS
WELL...BUT SHOULD REALIZE SOME COOLING AND HIGHER HUMIDITY. THERE
IS SOME POTENTIAL THERE FOR ISOLATED DRY THUNDERSTORMS IN THE
AFTERNOON. THIS IS NOT GOOD CONSIDERING RHS WEST OF THE SANGRES
WILL LIKELY BE DROPPING AT LEAST INTO THE TEENS DURING THE
AFTERNOON...TEMPERATURES WILL STILL BE FAIRLY WARM AND HAINES VALUES
STILL NEAR 6.
ALTHOUGH THURSDAY WILL BE A DAY OF RELIEF ON THE FIRE FRONT...COULD
END UP WITH SEVERE WEATHER ON THE PLAINS DURING THE AFTERNOON. SPC
HAS THE SOUTHEAST PLAINS IN THE SLIGHT RISK OF SEVERE CATEGORY AND
THIS LOOKS GOOD BASED ON INCREASED SURFACE MOISTURE/AND HIGH
INSTABILITY FORECAST FOR THE AFTERNOON. COULD BE SOME BIG BOOMERS
PRODUCING LARGE HAIL AND DAMAGE WIND.
FRIDAY AND SATURDAY CONTINUE TO LOOK LIKE DAYS WITH ENOUGH MOISTURE
AROUND FOR AT LEAST ISOLATED THUNDERSTORM COVERAGE DURING THE
AFTERNOONS AND EVENINGS. IN FACT...FRIDAY MAY BE THE BEST CHANCE
FOR THE SAN JUANS/SAN LUIS VALLEY...AS MOISTURE FINALLY WORKS INTO
THIS REGION.
SUNDAY THROUGH WEDNESDAY...WELL CALL IT DRY AND WARMER FOR NOW.
MODELS STILL SHOW SOME SERIOUS RIDGING FORECAST TO RETURN TO
COLORADO...WITH H7 TEMPS CLIMBING BACK UP...SURFACE HUMIDITY VALUES
DROPPING AND HAINES VALUES ALSO ESCALATING AGAIN. SOME CHANCE OF
ANOTHER COLD FRONT POSSIBLY BRINGING TEMPERATURE/HUMIDITY RELIEF FOR
WEDNESDAY...BUT TOO EARLY TO CALL AT THIS LONG RANGE.
.PUB...RED FLAG WARNING FOR ALL FIRE WEATHER ZONES THROUGH
6 PM THIS EVENING.In the hours before
Special weather statement, Jun 19, 12:00 PM MDT, 3 hours 45 minutes before
COZ058>081-192000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT WED JUN 19 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO... ....RED FLAG WARNING FOR ALL OF SOUTHEASTERN AND SOUTH CENTRAL COLORADO THROUGH 6 PM TODAY... WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION TODAY...AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE NORTHERN PLAINS. A VERY WARM AND DRY AIR MASS CONTINUES IN PLACE ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO...WITH RELATIVE HUMIDITIES EXPECTED TO BE LESS THAN 10 PERCENT ACROSS MOUNTAIN AREAS THIS AFTERNOON. THIS HOT AND DRY AIR MASS...COMBINED WITH AFTERNOON WEST WINDS GUSTING UP TO 30 MPH OVER THE MOUNTAINS...AND PERSISTENT DRY CONDITIONS...WILL SUPPORT THE POTENTIAL FOR EXTREME WILDFIRE BEHAVIOR FOR AREAS ALREADY EXPERIENCING FIRES OR WHERE FIRES START. ADDITIONALLY...ISOLATED THUNDERSTORMS MAY FORM LATE THIS AFTERNOON AND EARLY THIS EVENING OVER THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS...ESPECIALLY OVER TELLER AND EL PASO COUNTIES NEAR AND DOWNWIND OF THE HAYMAN FIRE. WITH SUCH A DRY AIR MASS IN THE LOWER LEVELS...ANY THUNDERSTORM WHICH FORMS WILL HAVE LITTLE OR NO RAINFALL...BUT MAY PRODUCE ERRATIC AND GUSTY WINDS AS HIGH AS 55 MPH FOR A BRIEF PERIOD OF TIME. TONIGHT...A COLD FRONT WILL MOVE THROUGH EASTERN COLORADO IN THE EVENING...ALLOWING COOLER AND MORE MOIST AIR TO RETURN TO MOST OF THE PLAINS AND THE LOWER EAST SLOPES OF THE SOUTHEASTERN MOUNTAINS. NORTH TO NORTHEAST WINDS FOLLOWING THE FRONTAL PASSAGE MAY GUST TO 30 MPH IN THE EVENING...BEFORE DIMINISHING OVERNIGHT. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER TELLER AND EL PASO COUNTIES FOLLOWING THE FRONTAL PASSAGE...WHILE THE REMAINDER OF SOUTHEASTERN COLORADO WILL HAVE TO WAIT UNTIL THURSDAY FOR RAIN AND THUNDERSTORM CHANCES TO INCREASE.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.8 hours before the tornado, 204 km from the path. June 19, 2002.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -518 J/kg
- Surface CAPE
- 456 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 3.8 K/km
Dodge City, (KDDC), 00:00Z
2.2 hours after it, 204 km from the path. June 20, 2002.
- Mixed-layer CAPE
- 2329 J/kg
- Mixed-layer CIN
- -338 J/kg
- Surface CAPE
- 2476 J/kg
- Mixed-layer LCL
- 1932 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.6 K/km
The radar
The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the touchdown began at 21:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 19, 2002
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 4:20 PM CDT | F0 | Richland, ND | 0.2 | 25 | $2,000 | ||
| June 19 | 3:30 PM MDT | F0 | Prowers, CO | 0.1 | 20 | |||
| June 19 | 4:45 PM CDT | F2 | Wilkin, MN | 0.2 | 25 | $30,000 | ||
| June 19 | 6:10 PM CDT | F0 | Rawlins, KS | 0.2 | 25 | |||
| June 19 | 6:15 PM CDT | F1 | Decatur, KS | 2.0 | 100 | $10,000 | ||
| June 19 | 6:22 PM CDT | F0 | Rawlins, KS | 5.0 | 100 | $10,000 | ||
| June 19 | 6:45 PM CDT | F0 | Rawlins, KS | 0.2 | 25 | |||
| June 19 | 6:45 PM CDT | F1 | Rawlins, KS | 0.2 | 25 | $10,000 | ||
| June 19 | 7:07 PM CDT | F1 | Thomas, KS | 3.0 | 100 | $3,000 | ||
| June 19 | 6:45 PM MDT | F0 | Sherman, KS | 0.2 | 25 | |||
| June 19 | 7:58 PM CDT | F0 | Stearns, MN | 0.3 | 25 | |||
| June 19 | 9:18 PM CDT | F0 | Stearns, MN | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.